0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Dissociative Identity Disorder May Be Relieved by the Combined Treatments of Mirtazapine and Risperidone: Case Report of an Adolescent
Chen-Han Lai, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E34-E34. doi:10.1176/appi.neuropsych.11040083
View Author and Article Information

Dept. of Psychiatry Buddhist Tzu-Chi General Hospital, Taipei Branch Taipei, Taiwan Institute of Brain Science National Yang Ming University Taipei City, Taiwan

To the Editor: Dissociative identity disorder (DID) is characterized by the existence of two or more personalities that recurrently take control of behavior. Here, we present an adolescent patient with DID, who had improvement of symptoms after the combined treatment of mirtazapine and risperidone.

“Miss G” is a 16-year-old adolescent girl with past emotional trauma associated with physical abuse in childhood and recent frustrations in her school and love-life. She visited my clinic, and her mother mentioned that she had said that, for the past 6 months, there were four personalities inside her mind, each with its own relatively enduring pattern of perceiving, relating to, and thinking about the environment and self. These personalities would provoke her odd behaviors, such as school-refusal; self-harm, such as cutting wrists at superficial depth; verbal aggression; physical aggression; talking to herself; dressing different when her personality changed; initial insomnia; anger outbursts; and mood swings. These odd behaviors have caused impairments in social and academic functioning. No history of substance abuse or medical illness was mentioned. Mild depression (Hamilton Rating Scale for Depression: 13) was also revealed. The scores of the Adolescent Dissociative Experience Scale (A-DES) were 167, with most items rated more than 5 points (at least moderately-severe).

With the impression of DID, aggression risk, and deliberate self-harming behavior, we prescribed mirtazapine 30 mg and risperidone 2 mg. After the first week of treatment, her personality switch decreased, and less aggression or self-harm was noted (A-DES scores: 127). Mild sedation and somnolence side effects were mentioned, but without extrapyramidal side effects. Her mother assisted her in receiving the biological treatment and monitored whether she took these medications because of the possibility of poor medication adherence. She mentioned that her original personality could control her mind and behavior longer after the mirtazapine and risperidone treatment. The other three personalities became diminished after medication treatment. The A-DES scores also decreased from 167 to 45, with significant improvement after 1 month of treatment. The symptoms changed mostly in the dimensions of behavioral control, thought control, body self-awareness, personality-switch frequency and duration, and better ability to recall what she did while another personality manipulated her mind and behavior. Her symptoms maintained stationary (A-DES: 41) under mirtazapine and risperidone combined treatment for the next 6 months until the present, with mild body-weight gain, around 1 kg in these 7 months.

Emotional trauma is usually associated with mesocortical and mesolimbic dopaminergic system dysfunction, which may alter midbrain defense response, a reaction associated with DID.1 Besides dopamine, the serotoninergic system, such as serotonin-transporter gene polymorphism, might also be associated with childhood emotional trauma or physical abuse.2 Serotonin-transporter short alleles also contribute to emotional sensitivity to stressors in the victims of childhood physical maltreatments.3 The combined treatment might cover the dopamine and serotonin mechanisms and provide the therapeutic effects in this patient.

Corrigan  FM;  Fisher  JJ;  Nutt  DJ:  Autonomic dysregulation and the Window of Tolerance model of the effects of complex emotional trauma.  J Psychopharmacol 2011; 25:17–25
[CrossRef]
 
Lochner  C;  Seedat  S;  Hemmings  SM  et al:  Investigating the possible effects of trauma experiences and 5-HTT on the dissociative experiences of patients with OCD using path analysis and multiple regression.  Neuropsychobiology 2007; 56:6–13
[CrossRef]
 
Stein  MB;  Schork  NJ;  Gelernter  J:  Gene-by-environment (serotonin transporter and childhood maltreatment) interaction for anxiety sensitivity, an intermediate phenotype for anxiety disorders.  Neuropsychopharmacology 2008; 33:312–319
[CrossRef]
 
References Container
+

References

Corrigan  FM;  Fisher  JJ;  Nutt  DJ:  Autonomic dysregulation and the Window of Tolerance model of the effects of complex emotional trauma.  J Psychopharmacol 2011; 25:17–25
[CrossRef]
 
Lochner  C;  Seedat  S;  Hemmings  SM  et al:  Investigating the possible effects of trauma experiences and 5-HTT on the dissociative experiences of patients with OCD using path analysis and multiple regression.  Neuropsychobiology 2007; 56:6–13
[CrossRef]
 
Stein  MB;  Schork  NJ;  Gelernter  J:  Gene-by-environment (serotonin transporter and childhood maltreatment) interaction for anxiety sensitivity, an intermediate phenotype for anxiety disorders.  Neuropsychopharmacology 2008; 33:312–319
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 34.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 63.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 1.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 36.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles
Post-traumatic stress disorder. Clin Evid (Online) 2010;2010():.